Alert archive / Hawaii / High Wind Warnings in 2014
High Wind Warning 12, NWS Honolulu, HI
NWS Honolulu, HI issued this high wind warning at Dec 22, 2014, 3:43 PM HST for Hawaii County, Hawaii. It took effect at Dec 22, 2014, 6:00 PM HST. It was in force for 16 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 22, 2014, 3:43 PM HST (01:43 UTC)
- In effect from
- Dec 22, 2014, 6:00 PM HST
- Expired
- Dec 23, 2014, 9:36 AM HST
- In force
- 16 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 23, 5:30 AM HST | FLASH FLOOD | 6 Ese Hawi, HI | HIGHWAY 270 CLOSED AT MILE MARKER 27 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1556 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
067 WWHW70 PHFO 230143 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 343 PM HST MON DEC 22 2014 ...DANGEROUSLY STRONG WINDS EXPECTED TO DEVELOP AT THE SUMMITS OF MAUNA LOA AND MAUNA KEA... .A POWERFUL LOW IN THE MID LEVELS OF THE ATMOSPHERE IS EXPECTED TO DEVELOP NEAR THE ISLANDS TONIGHT AND TUESDAY...CAUSING VERY STRONG WINDS AT SUMMIT ELEVATIONS FOR THE NEXT FEW DAYS. HIZ028-231445- /O.NEW.PHFO.HW.W.0012.141223T0400Z-141225T1600Z/ BIG ISLAND SUMMITS- 343 PM HST MON DEC 22 2014 ...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM HST THURSDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM HST THURSDAY. * WINDS...INCREASING SOUTH WINDS...GUSTING UP TO 60 MPH LATE TONIGHT...TO 70 MPH ON TUESDAY...AND TO 95 MPH TUESDAY NIGHT AND WEDNESDAY BEFORE GRADUALLY SUBSIDING. * TIMING...TONIGHT THROUGH WEDNESDAY NIGHT. * IMPACTS...WINDS THIS STRONG CAN RESULT IN PROPERTY DAMAGE AND CAN MAKE TRAVEL TO THE SUMMITS EXTREMELY HAZARDOUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TRAVEL TO THE SUMMITS SHOULD BE AVOIDED UNTIL CONDITIONS IMPROVE. && $$ R BALLARD
2 follow-up statements
372 WWHW70 PHFO 231342 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 342 AM HST TUE DEC 23 2014 ...DANGEROUSLY STRONG WINDS EXPECTED TO DEVELOP AT THE SUMMITS OF MAUNA LOA AND MAUNA KEA... .A POWERFUL LOW IN THE MID LEVELS OF THE ATMOSPHERE IS EXPECTED TO DEVELOP NEAR THE ISLANDS TODAY...CAUSING VERY STRONG WINDS AT SUMMIT ELEVATIONS FOR THE NEXT FEW DAYS. HIZ028-240245- /O.CON.PHFO.HW.W.0012.000000T0000Z-141225T1600Z/ BIG ISLAND SUMMITS- 342 AM HST TUE DEC 23 2014 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY... A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY. * WINDS...SOUTH 40 TO 65 MPH WITH LOCALIZED GUSTS OVER 90 MPH. * TIMING...TODAY THROUGH WEDNESDAY NIGHT. * IMPACTS...WINDS THIS STRONG CAN RESULT IN PROPERTY DAMAGE AND CAN MAKE TRAVEL TO THE SUMMITS EXTREMELY HAZARDOUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TRAVEL TO THE SUMMITS SHOULD BE AVOIDED UNTIL CONDITIONS IMPROVE. && $$
309 WWHW70 PHFO 231936 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 936 AM HST TUE DEC 23 2014 ...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS DISCONTINUED... .VERY STRONG WINDS WILL PERSIST ACROSS THE BIG ISLAND SUMMITS... AND HIGH WIND WARNING HAS BEEN DISCONTINUED AND MERGED WITH THE BLIZZARD WARNING NOW IN EFFECT. HIZ028-232045- /O.CAN.PHFO.HW.W.0012.000000T0000Z-141225T1600Z/ BIG ISLAND SUMMITS- 936 AM HST TUE DEC 23 2014 ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH WIND WARNING. VERY STRONG WINDS WILL INCREASE TODAY AND CONTINUE THROUGH AT LEAST WEDNESDAY. SEE THE BLIZZARD WARNING...URGENT WINTER WEATHER MESSAGE WSWHFO...WHICH REPLACES THE HIGH WIND WARNING. $$ WROE
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Dec 22, 10:00 AM HST, 5 hours 43 minutes earlier.
Area forecast discussion, Dec 22, 10:00 AM HST, 5 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1000 AM HST MON DEC 22 2014 .SYNOPSIS... A COLD FRONT WILL CONTINUE TO PRODUCE CLOUDS AND SHOWERS OVER THE WESTERN HALF OF THE ISLAND CHAIN TODAY...WITH ACTIVE WEATHER DEVELOPING LATE THIS AFTERNOON AND TONIGHT. A STRONG DISTURBANCE ALOFT WILL DROP OVER THE ISLANDS TONIGHT AND LINGER THROUGH AT LEAST WEDNESDAY...CREATING THE POTENTIAL FOR HEAVY FLOODING RAINFALL AND STRONG THUNDERSTORMS. DRIER AND INCREASINGLY STABLE WEATHER IS EXPECTED THURSDAY AND FRIDAY. && .DISCUSSION... WET WEATHER FOR THE WESTERN HALF OF THE ISLAND CHAIN TODAY WILL TURN ACTIVE STATE-WIDE TONIGHT...WITH FLOODING RAINFALL AND STRONG THUNDERSTORMS POSSIBLE THROUGH WEDNESDAY. IN THE SHORT TERM...THE LEADING EDGE OF A SLOW-MOVING COLD FRONT IS OVER OAHU THIS MORNING. THIS FEATURED DROPPED OVER 2 INCHES OF RAINFALL ACROSS NORTHERN SLOPES OF KAUAI LAST NIGHT...WITH A COUPLE OF STANDOUTS MEASURING OVER SIX INCHES. HEAVY SHOWERS ALONG THE LEADING EDGE WILL REMAIN FOCUSED ALONG NORTH FACING TERRAIN ON OAHU TODAY WITH SHOWERS PERIODICALLY SPILLING OVER TO LEEWARD AREAS... ESPECIALLY EAST HONOLULU. STRONG AND GUSTY NORTH TO NORTHEAST WINDS WILL FILL IN BEHIND THE FRONT...WHICH SHOULD ADVANCE TO MOLOKAI LATER. EXPECT LIGHT WINDS WITH A LAND AND SEA BREEZE PATTERN OVER THE BIG ISLAND AND MAUI TODAY. SOME SPOTTY AFTERNOON SHOWERS COULD BECOME HEAVY. ACTIVE WEATHER WILL DEVELOP AS EARLY AS LATE THIS AFTERNOON WITH THUNDERSTORM AND HEAVY RAIN CHANCES INCREASING SIGNIFICANTLY THIS EVENING. A STRONG MID TO UPPER LEVEL DISTURBANCE CURRENTLY CENTERED ABOUT 350 MILES NORTHWEST OF KAUAI WILL MOVE OVER THE ISLANDS TONIGHT AND WILL LIKELY PRODUCE A POTENT CUTOFF LOW ALOFT ON TUESDAY. THE INITIAL COLD POOL IN THE CORE OF THE DISTURBANCE WILL BRING 500 MB TEMPS BELOW -15C...WHICH IS EXTREMELY RARE OVER HAWAII. WHILE THE GREATEST THUNDERSTORM THREAT WILL BE ALONG FRONT NEAR THE CENTRAL ISLANDS TONIGHT...THUNDERSTORMS COULD POP UP ANYWHERE WITHIN THE CORE OF THE LOW OVER THE WESTERN ISLANDS. THESE THUNDERSTORMS COULD BE STRONG...WITH THE POTENTIAL TO PRODUCE HAIL...STRONG AND GUSTY WINDS...AND HEAVY RAINFALL. THE THREAT FOR HEAVY SHOWERS AND THUNDERSTORMS WILL PERSIST THROUGH AT LEAST WEDNESDAY. THE FRONTAL BOUNDARY WILL LIKELY WASH OUT ON TUESDAY. HOWEVER...THE CUTOFF LOW WILL MEANDER NEARBY...AND THE GFS AND ECMWF DEPICT DEEP MOISTURE BEING DRAWN OVER THE ISLANDS FROM THE SOUTHEAST WITH A SURFACE LOW POSSIBLY DEVELOPING OVER THE ISLANDS. THE THREAT FOR HEAVY FLOODING RAINFALL WITH THUNDERSTORMS WILL CONTINUE THROUGH AT LEAST WEDNESDAY...AND A FLASH FLOOD WATCH IS IN PLACE FROM THIS EVENING THROUGH WEDNESDAY AFTERNOON ALONG WITH A WINTER STORM WATCH FOR THE BIG ISLAND SUMMITS. THE UNCERTAINTY IN THE FORECAST MODELS EXTENDS INTO THE SECOND HALF OF THE WEEK...FOR WHICH THE PREVIOUS FORECAST TREND HAS BEEN FOR THE MOST PART KEPT IN PLACE WITH NE WINDS AND A DRYING TREND GRADUALLY RETURNING ACROSS THE AREA. SURELY THE LONG RANGE FORECAST WILL BE ADJUSTED...DEPENDING ON THE FINAL OUTCOME OF THE AFOREMENTIONED LOW/TROUGH COMPLEX. STAY TUNED. && .AVIATION... CLOUDS AND SHOWERS ASSOCIATED WITH A COLD FRONT CONTINUE TO AFFECT KAUAI AND OAHU...WITH THE MAJORITY OF THE SHOWERS NOW OVER OAHU. EXPECT PERIODS OF TEMPO MVFR WITH POSSIBLE ISOL IFR TO MOVE THROUGH OAHU AND KAUAI TODAY...INCLUDING PHLI...PHJR...AND PHNL. AIRMET SIERRA FOR MOUNTAIN OBSCURATION REMAINS POSTED FOR KAUAI AND OAHU. CLOUDS TOPS ARE MAINLY BETWEEN 8 AND 15 KFT. SOME CLOUDS AND SHOWERS ARE BEGINNING TO REACH MOLOKAI...N THRU E AREAS MAY EXPERIENCE PASSING MVFR CONDITIONS...BUT NOT AS WIDESPREAD AS OAHU AND KAUAI. AIRMET TANGO IS POSTED FOR LOW LEVEL TURB OVER KAUAI...DUE TO GUSTY N WINDS THAT WILL CONTINUE AT LEAST INTO TONIGHT BEFORE SPREADING EAST. OVER THE OTHER ISLANDS TODAY...VFR WILL PREVAIL FOR THE MOST PART. THE FRONT IS EXPECTED TO BECOME STATIONARY NEAR MAUI COUNTY LATER TONIGHT. TONIGHT INTO TUESDAY HOWEVER...A DEVELOPING LOW ALOFT WILL BRING THE STATEWIDE POSSIBILITY OF THUNDERSTORMS AND THEIR ASSOCIATED AVIATION HAZARDS...INCLUDING ICING...TURBULENCE...WIND SHEAR AND IFR CONDITIONS. && .MARINE... A LARGE NORTHWEST SWELL IS KEEPING WARNING LEVEL SURF OVER NORTH AND WEST FACING SHORES OF THE SMALLER ISLANDS AND WEST FACING SHORES OF THE BIG ISLAND UNTIL 6 AM HST TUESDAY. THIS SWELL WILL ALSO GENERATE SMALL CRAFT ADVISORY CONDITIONS OVER MOST COASTAL WATERS DUE TO HAZARDOUS SEAS. STRONG NORTH TO NORTHEAST WINDS ARE IN PLACE OVER KAUAI AND OAHU AND MAY SPREAD EASTWARD TO MAUI COUNTY LATE TODAY. BUT IT IS NOT CLEAR IF SMALL CRAFT ADVISORY CONDITIONS WILL BE EXPERIENCED AGAIN BEYOND TUESDAY MORNING. THEREFORE...THE SMALL CRAFT ADVISORY WILL BE ALLOWED TO EXPIRE AT 6 AM HST TUESDAY AND REISSUED LATER ON IF CONDITIONS WARRANT IT. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM THIS EVENING THROUGH WEDNESDAY AFTERNOON FOR ALL HAWAII ISLANDS. HIGH SURF WARNING UNTIL 6 AM HST TUESDAY FOR NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA-MOLOKAI-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY- WINDWARD HALEAKALA-KONA-KOHALA. WINTER STORM WATCH FROM THIS EVENING THROUGH WEDNESDAY AFTERNOON FOR BIG ISLAND SUMMITS. SMALL CRAFT ADVISORY UNTIL 6 AM HST TUESDAY FOR ALL HAWAIIAN WATERS EXCEPT MAALAEA BAY- && DISCUSSION...WROE AVIATION...EATON MARINE...REYNES
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 22, 2:24 PM HST | Special Marine Warning | HFO | 51 min | |
| Dec 22, 3:43 PM HST | Blizzard Watch | HFO | Hawaii | 18 hr |
| Dec 22, 4:23 PM HST | Areal Flood Advisory | HFO | Kalawao | 9 hr |
| Dec 22, 6:39 PM HST | Special Marine Warning | HFO | 2 hr | |
| Dec 22, 7:17 PM HST | Special Marine Warning | HFO | 118 min | |
| Dec 22, 7:29 PM HST | Areal Flood Advisory | HFO | Kauai | 5 hr |
| Dec 22, 7:46 PM HST | Flash Flood Warning | HFO | Kalawao | 9 hr |
| Dec 22, 8:23 PM HST | Special Marine Warning | HFO | 112 min | |
| Dec 22, 9:25 PM HST | Flash Flood Warning | HFO | Kalawao | 9 hr |
| Dec 22, 9:56 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Dec 22, 9:57 PM HST | Special Marine Warning | HFO | 2 hr | |
| Dec 22, 10:49 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Dec 22, 11:57 PM HST | Special Marine Warning | HFO | 108 min | |
| Dec 23, 12:37 AM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Dec 23, 1:13 AM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Dec 23, 2:50 AM HST | Flash Flood Warning | HFO | Hawaii | 6 hr |
| Dec 23, 3:41 AM HST | High Surf Advisory | HFO | Hawaii, Honolulu, Kauai, Kalawao | 60 hr |
| Dec 23, 6:18 AM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Dec 23, 9:37 AM HST | Blizzard Warning | HFO | Hawaii | 41 hr |
| Dec 23, 9:44 AM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Dec 23, 12:44 PM HST | Areal Flood Advisory | HFO | Kauai | 6 hr |
Nearby
High Wind Warnings in Hawaii, 2014Every high wind warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.